Skip to main content Accessibility help




Fried and Kollár constructed a fully faithful functor from the category of graphs to the category of fields. We give a new construction of such a functor and use it to resolve a longstanding open problem in computable model theory, by showing that for every nontrivial countable structure ${\cal S}$ , there exists a countable field ${\cal F}$ of arbitrary characteristic with the same essential computable-model-theoretic properties as ${\cal S}$ . Along the way, we develop a new “computable category theory”, and prove that our functor and its partially defined inverse (restricted to the categories of countable graphs and countable fields) are computable functors.



Hide All
[1]Ash, C. J. and Knight, J. F., Computable Structures and the Hyperarithmetical Hierarchy, Elsevier, Amsterdam, 2000.
[2]Downey, R. G. and Jockusch, C. G. Jr., Every low Boolean algebra is isomorphic to a recursive one. Proceedings of the American Mathematical Society, vol. 122 (1994), pp. 871880.
[3]Downey, R. G., Kach, A. M., Lempp, S., Lewis-Pye, A. E. M., Montalbán, A., and Turetsky, D. D., The complexity of computable categoricity. Advances in Mathematics, vol. 268 (2015), pp. 423466.
[4]Fokina, E., Kalimullin, I., and Miller, R., Degrees of categoricity of computable structures. Archive for Mathematical Logic, vol. 49 (2010), pp. 5167.
[5]Fried, E. and Kollár, J., Automorphism groups of fields, Universal Algebra (Esztergom, 1977), Colloquia Mathematica Societatis János Bolyai, vol. 29, North-Holland, Amsterdam-New York, 1982, pp. 293303.
[6]Goncharov, S. S., The quantity of nonautoequivalent constructivizations. Algebra and Logic, vol. 16 (1977), pp. 169185.
[7]Goncharov, S. S., The problem of the number of nonautoequivalent constructivizations. Algebra and Logic, vol. 19 (1980), pp. 401414.
[8]Goncharov, S. S., Groups with a finite number of constructivizations. Soviet Mathematics Doklady, vol. 23 (1981), pp. 5861.
[9]Goncharov, S. S. and Dzgoev, V. D., Autostability of models. Algebra and Logic, vol. 19 (1980), pp. 4558 (Russian), 28–37 (English translation).
[10]Green, B., Bounds on the number of automorphisms of curves over algebraically closed fields. Israel Journal of Mathematics, vol. 194 (2013), no. 1, pp. 6976.
[11]Harizanov, V. and Miller, R., Spectra of structures and relations, this Journal, vol. 72 (2007), pp. 324–348.
[12]Harizanov, V., Miller, R., and Morozov, A., Simple structures with complex symmetry. Algebra and Logic, vol. 49 (2010), pp. 6890.
[13]Harrison-Trainor, M., Melnikov, A., Miller, R., and Montalbán, A., Computable functors and effective interpretability, this Journal, vol. 82 (2017), no. 1, pp. 77–97.
[14]Hartshorne, R., Algebraic Geometry, Graduate Texts in Mathematics, vol. 52, Springer-Verlag, New York, 1977.
[15]Hirschfeldt, D. R., Khoussainov, B., Shore, R. A., and Slinko, A. M., Degree spectra and computable dimensions in algebraic structures. Annals of Pure and Applied Logic, vol. 115 (2002), pp. 71113.
[16]Hirschfeldt, D. R., Kramer, K., Miller, R., and Shlapentokh, A., Categoricity properties for computable algebraic fields. Transactions of the American Mathematical Society, vol. 367 (2015), pp. 39553980.
[17]Jockusch, C. G. and Soare, R., Degrees of orderings not isomorphic to recursive linear orderings. Annals of Pure and Applied Logic, vol. 52 (1991), pp. 3964.
[18]Knight, J. F., Degrees coded in jumps of orderings, this Journal, vol. 51 (1986), pp. 1034–1042.
[19]Knight, J. F., Miller, S., and Vanden Boom, M., Turing computable embeddings, this Journal, 72 (2007), no. 3, pp. 901–918.
[20]Lang, S., Integral points on curves. Publications Mathématiques de l’IHÉS, vol. 6 (1960), pp. 2743.
[21]Lempp, S., McCoy, C., Miller, R., and Solomon, R., Computable categoricity of trees of finite height, this Journal, vol. 70 (2005), pp. 151–215.
[22]Levin, O., Computability theory, reverse mathematics and ordered fields, Ph.D. thesis, University of Connecticut, 2009.
[23]Marker, D., Non-${{\rm{\Sigma }}_n}$-axiomatizable almost strongly minimal theories, this Journal, vol. 54 (1989), pp. 921–927.
[24]Miller, R., d-Computable categoricity for algebraic fields, this Journal, vol. 74 (2009), pp. 1325–1351.
[25]Miller, R. and Schoutens, H., Computably categorical fields via Fermat’s Last Theorem. Computability, vol. 2 (2013), pp. 5165.
[26]Montalbán, A., Computability theoretic classifications for classes of structures. Proceedings of the ICM 2014, vol. 2 (2014), pp. 79101.
[27]Poonen, B., Varieties without extra automorphisms. III. Hypersurfaces. Finite Fields and their Applications, vol. 11 (2005), no. 2, pp. 230268.
[28]Pour-El, M. B. and Ian Richards, J., Computability in Analysis and Physics, Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1989.
[29]Pröhle, P., Does the Frobenius endomorphism always generate a direct summand in the endomorphism monoids of fields of prime characteristic? Bulletin of the Australian Mathematical Society, vol. 30 (1984), no. 3, pp. 335356.
[30]Remmel, J. B., Recursively categorical linear orderings. Proceedings of the American Mathematical Society, vol. 83 (1981), pp. 387391.
[31]Richter, L. J., Degrees of structures, this Journal, vol. 46 (1981), pp. 723–731.
[32]Samuel, P., Compléments à un article de Hans Grauert sur la conjecture de Mordell. Publications Mathématiques de l’IHÉS, vol. 29 (1966), pp. 5562 (French).


Related content

Powered by UNSILO




Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.